Información de la revista
Vol. 109. Núm. 8.
Páginas 755-757 (Octubre 2018)
Vol. 109. Núm. 8.
Páginas 755-757 (Octubre 2018)
Case and Research Letters
Acceso a texto completo
Erythema Annulare Centrifugum in a Patient With Budd-Chiari Syndrome
Eritema anular centrífugo en un paciente con síndrome de Budd-Chiari
Visitas
...
A.S. Borgesa,
Autor para correspondencia
a.sofia.r.borges@gmail.com

Corresponding author.
, A. Brasileiroa, S. Santosb, J. Saioteb
a Unidad de Dermatología y Venereología, Hospital Santo António dos Capuchos, Centro Hospitalar de Lisboa Central, Lisboa, Portugal
b Unidad de Gastroenterología, Hospital Santo António dos Capuchos, Centro Hospitalar de Lisboa Central, Lisboa, Portugal
Información del artículo
Texto completo
Bibliografía
Descargar PDF
Estadísticas
Figuras (2)
Texto completo
To the Editor:

A 56-year-old woman was observed for non-pruritic erythematous annular plaques, located symmetrically on knees, which have started 3 months before and had been progressing with peripheral extension and central clearing (Fig. 1). Past medical history was unremarkable until 1 week before, when she presented with abdominal pain, nausea, hepatomegaly, ascites, decreased urinary output and asthenia. Family history was irrelevant and the patient denied taking any medication.

Figure 1.

(a,b) Physical examination revealed well-defined erythematous annular plaques, located symmetrically on knees arranged in an annulare shape.

(0,15MB).

Histopathologic examination of skin lesions biopsy showed a perivascular lymphocytic infiltrate in the superficial and deep dermis, suggestive of erythema annulare centrifugum (EAC), based on the correlation between clinical and histological findings (Fig. 2) on hematoxylin and eosin stain. Periodic acid-Schiff and Pearls colorations did not show remarkable findings.

Figure 2.

(a, x40; b, x100; c, x200) Histopathological examination (H&E) revealed an epidermis without significant changes and a perivascular histolymphocytic infiltrate in the superficial and deep dermis. There is no evidence of vasculitis.

(0,77MB).

Laboratory tests detected thrombocytosis; negative viral hepatitis serology, negative HIV, CMV and EBV serology; negative alfa fetoprotein; negative autoantibodies (ANA, anti-sDNA, antiphopholipid); undetected rheumatoid factor; normal levels of protein C, S, antithrombin II and homocysteine, no resistance to activate protein C. The search for prothrombin G20210A mutation was negative.

Doppler ultrasonography and computed tomography examination revealed thrombosis of the sus-hepatic veins and portal hypertension with the diagnostic of Budd Chiari-Syndrome (BCS). Further investigation led to the diagnosis of essential thrombocythemia (ET) JAK2 negative, confirmed by bone marrow examination.

Despite anticoagulation and optimized diuretic therapy, renal function worsened and ascites persisted, and the patient was proposed for liver transplantation. Few weeks after transplantation, spontaneous resolution of cutaneous lesions was noticed, without relapse during 2 years of follow-up. Concerning her hematologic disease, she has been treated with hydroxyurea, however with poor results.

Discussion

Erythema annulare centrifugum (EAC) is a rare inflammatory skin disease presenting with erythematous papules or plaques that expand centrifugally with central clearing resulting in an annular shape.1,2 There are two types, superficial and deep, but this classification is not completely accepted and according to some authors the designation EAC should be reserved for the superficial type only.3

EAC has been considered a hypersensitivity reaction, rather than a specific clinicopathologic entity.4 When a trigger is identified, the treatment of the underlying condition mostly results in spontaneous resolution of the skin lesions.5 EAC has been associated with many different entities, including infections, malignant neoplasms,6 various autoimmune diseases2,3,7 and drugs,8 but its association with BCS or liver failure had not been previously described.

BCS is a rare vascular liver disease resulting from the obstruction of the hepatic venous outflow tract that can result in liver failure.9 The most common underlying prothrombotic risk factor is a myeloproliferative disorder as ET, although it is now recognized that almost half of patients have multiple underlying prothrombotic risk factors.10 Some chemical mediators released from activated platelets could explain some cutaneous findings associated with thrombocytosis such as erythromelalgia, acute febril neutrophilic dermatosis and arterial thrombotic diseases11 but not EAC.

In our case, the skin lesion resolved without recurrence after liver transplantation. On the other hand, there was not an haematological improvement despite preconized therapy making the association between EAC and BCS/liver disease more likely than with ET.

To the best of our knowledge, we report the first case of EAC probably associated with BCS in a patient with ET. Our report shows a new association of EAC with a systemic disease, thus emphasizing the importance of clinical and complementary evaluation in a patient with EAC, as well as the importance of more studies to clarify the physiopathology of this clinical identity.

Références
[1]
L.A. Goldsmith, S.I. Katz, B.A. Gilchrest, A.S. Paller, D.J. Leffell, K. Wolff.
Fitzpatrick's dermatology in general medicine.
8th ed, McGraw-Hill, (2012), pp. 463-466
[2]
K.J. Kim, S.E. Chang, J.H. Choi, K.J. Sung, K.C. Moon, J.K. Koh.
Clinicopathologic analysis of 66 cases of erythema annulare centrifugum.
J Dermatol, 29 (2002), pp. 61-67
[3]
W. Weyers, C. Diaz-Cascajo, I. Weyers.
Erythema annulare centrifugum: Results of a clinicopathologic study of 73 patients.
Am J Dermatopathol, 25 (2003), pp. 451-462
[4]
M. Ziemer, K. Eisendle, B. Zelger.
New concepts on erythema annulare centrifugum: A clinical reaction pattern that does not represent a specific clinicopathological entity.
Br J Dermatol, 160 (2009), pp. 119-126
[5]
J.M. Mahood.
Erythema annulare centrifugum: A review of 24 cases with special reference to its association with underlying disease.
Clin Exp Dermatol, 8 (1983), pp. 383-387
[6]
I. Helbling, R. Walewska, M.J. Dyer, M. Bamford, K.E. Harman.
Erythema annulare centrifugum associated with chronic lymphocytic leukaemia.
Br J Dermatol, 157 (2007), pp. 1044-1045
[7]
S.K. Tyring.
Reactive erythemas: Erythema annulare centrifugum and erythema gyratum repens.
Clin Dermatol, 1 (1993), pp. 135-139
[8]
P. Mendes-Bastos, V. Coelho-Macias, M.F. Moraes-Fontes, A. Milheiro, A.M. Rodrigues, J. Cardoso.
Erythema annulare centrifugum during rituximab treatment for autoimmune haemolytic anaemia.
J Eur Acad Dermatol Venereol, 28 (2014), pp. 1125-1127
[9]
D.C. Valla.
Primary Syndrome de Budd-Chiari.
J Hepatol, 50 (2009), pp. 195-203
[10]
P. Martens, F. Nevens.
Síndrome de Budd-Chiari.
United European Gastroenterol J, 3 (2015), pp. 489-500
[11]
N. Motohashi, T. Satoh, H. Yokozeki, K. Nishioka.
Annular erythema associated with essential thrombocythemia.
Acta Derm Venereol, 82 (2002), pp. 390

Please cite this article as: Borges AS, Brasileiro A, Santos S, Saiote J. Eritema anular centrífugo en un paciente con síndrome de Budd-Chiari. Actas Dermosifiliogr. 2018;109:755–757.

Copyright © 2018. Elsevier España, S.L.U. and AEDV
Actas Dermo-Sifiliográficas

Suscríbase a la newsletter

Opciones de artículo
Herramientas

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?